Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Northern Indiana

August 13, 2016Adams County, Blackford County, Indiana; Putnam County, Van Wert County, Ohio

NWS Northern Indiana issued this special weather statement at Aug 13, 2016, 4:03 PM EDT for Adams County, Blackford County, Indiana; Putnam County, Van Wert County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2016, 4:03 PM EDT (20:03 UTC)
Expired
Aug 13, 2016, 5:00 PM EDT
In force
57 min
Issued by
NWS Northern Indiana

Counties Adams County, IN, Blackford County, IN, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 111 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS83 KIWX 132003
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT SAT AUG 13 2016

INZ026-027-032>034-OHZ005-015-016-024-132100-
JAY-ADAMS-BLACKFORD-WELLS-GRANT-PUTNAM-VAN WERT-HENRY-PAULDING-
403 PM EDT SAT AUG 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JAY...
ADAMS...SOUTHERN WELLS...BLACKFORD...SOUTHEASTERN GRANT...
SOUTHEASTERN PAULDING...SOUTHEASTERN HENRY...VAN WERT AND PUTNAM
COUNTIES...

AT 401 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY
RAIN WERE LOCATED ALONG A LINE EXTENDING FROM NEAR VAN WERT TO NEAR
FAIRMOUNT. MOVEMENT WAS NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
MARION...VAN WERT...BLUFFTON...DECATUR...DELPHOS...HARTFORD CITY...
GAS CITY...OTTAWA...BERNE...UPLAND...FAIRMOUNT...LEIPSIC...
MONTPELIER...DESHLER...JONESBORO...KALIDA...GENEVA...CONTINENTAL...
CONVOY AND GLANDORF.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 252 AND
264.
 
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4101 8389 4086 8425 4086 8434 4082 8434
      4082 8440 4073 8455 4073 8480 4062 8480
      4038 8535 4038 8564 4049 8571 4093 8470
      4134 8388
TIME...MOT...LOC 2001Z 242DEG 32KT 4093 8450 4041 8557 

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 13, 1:49 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 13, 1:49 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
149 PM EDT SAT AUG 13 2016

.SYNOPSIS...
Issued at 1110 AM EDT Sat Aug 13 2016

Showers and scattered thunderstorms, some with very heavy
rainfall south of Route 24 will continue today. Highs today will
range from the upper 70s near Lake Michigan to the middle 80s in
northwest Ohio. Some drier and less humid air will begin to
filter into the region later tonight into Sunday as temperatures
return closer to normal. There is a good chance for thunderstorms
Monday night into Tuesday as an upper level system draws gulf
moisture northward.

&&

.UPDATE...
Issued at 1105 AM EDT Sat Aug 13 2016

Greatly reduced TSRA mention with respect to areal
coverage/probability given extensive cloud cover downstream of
surface frontal boundary dropping slowly southeast and presently
draped from Lake Huron surface low into far northwest IN. MLCAPE
aob 1000 j/kg amid putrid mid level lapse rates to stymie depth of
convection above freezing level/relegated primarily to a deep
warm cloud region/efficient rain processes. Isolated storms
relegated primarily to sern third of CWA in advance of prefrontal
trof with pooled mid/upr 70s surface dewpoints and poised along
far western fringe of primary thermal axis.

Also have elevated swim risk to high/Beach Hazard statement
through this evening for Berrien/LaPorte shorelines. Shoreline
parallel flow to 20 kts this am and short 3/4 sec wave periods
already presenting strong/visual structural and rip currents at
Silver Beach. Veering flow later this afternoon along with
slightly higher wind speeds suggest some longevity to hazard
sufficient for issuance.

&&

.SHORT TERM...(Today and Tonight)
Issued at 453 AM EDT Sat Aug 13 2016

An upper level trof and associated weak cold front was slowly
approaching the forecast area from the west early this morning.
Convection should regenerate later today as the system moves east
and as the atmosphere destabilizes with daytime heating. Spectacular
precipitable water values yesterday afternoon on SPC mesoanalysis
just upstream over Illinois of over 2.50 inches. The precipitable
water value of 2.06 at Detroit last night was a daily climatological
max. Conditions remain very stable aloft with mid level lapse rats
around 5.5C/km, so even with some low level shear, believe chances
for severe storms will be limited. However, with the high
precipitable water values, locally heavy rain is possible. Although
the humidity will be high today, heat indices should be lower today
than yesterday given highs today only in the low to mid 80s.

&&

.LONG TERM...(Sunday through Friday)
Issued at 453 AM EDT Sat Aug 13 2016

The main challenge for the extended period is the possibility of
heavy rain Monday night into Tuesday as a weak short wave moves
across southern Canada into the Northern Plains merges with a weak
tropical like system moving north from the Gulf Coast. The Weather
Prediction Center forecast has an axis of heavy rain from southeast
Missouri into northern Ohio. Have mentioned this heavy rain
potential in the Hazardous Weather Outlook. May need to issue a
Hydro Outlook if confidence increases for this event. Otherwise,
chances for storms will continue Wednesday through Friday with
temperatures near to above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 143 PM EDT Sat Aug 13 2016

Precip chances at terminals beginning to wind down this afternoon,
with the best chances at KFWA through 21Z. TSRA reported at TAF
issuance, but radar trends and lightning obs suggest thunder
should be out of terminal shortly after 18Z, therefore only a
TEMPO SHRA mention at KFWA and VCSH at KSBN. Although cigs are
improving early in the period, post cold frontal cigs expected to
lower after 06Z at terminals. Guidance suggests IFR, or possible
LIFR at KFWA, but for now, have conservatively trended forecast to
lowest end MVFR after 08Z. Will monitor latest upstream
observations, but anticipate possible IFR conditions added next
forecast issuance.

&&

.IWX Watches/Warnings/Advisories...
IN...Beach Hazards Statement until 10 PM CDT this evening for INZ003.

MI...Beach Hazards Statement until 11 PM EDT this evening for MIZ077.

OH...NONE.
LM...NONE.
&&

UPDATE...Murphy
SYNOPSIS...Murphy
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...NG

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 13, 5:55 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EDT SAT AUG 13 2016

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-141000-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...NEW CARLISLE...
WALKERTON...ELKHART...GOSHEN...NAPPANEE...LAGRANGE...TOPEKA...
SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...LIGONIER...ALBION...
AUBURN...GARRETT...KNOX...NORTH JUDSON...BASS LAKE...WINAMAC...
FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...
MONTICELLO...MONON...BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...
GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...
ROANOKE...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...
UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
555 AM EDT SAT AUG 13 2016 /455 AM CDT SAT AUG 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR THUNDERSTORMS TODAY. SEVERE WEATHER IS
NOT EXPECTED, ALTHOUGH LOCALIZED HEAVY RAINFALL IS POSSIBLE.
STORMS CHANCES WILL DECREASE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT ANY
REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-141000-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...
BUCHANAN...PAW PAW LAKE
555 AM EDT SAT AUG 13 2016 /455 AM CDT SAT AUG 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MICHIGAN
AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT
EXPECTED.

DANGEROUS SWIMMING CONDITIONS WITH HIGH WAVES AND STRONG CURRENTS
ARE POSSIBLE TODAY AT LAKE MICHIGAN BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THROUGHOUT MUCH OF THE UPCOMING WEEK,
HOWEVER, SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-141000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
555 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM THROUGH MUCH OF THE
UPCOMING WEEK. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Aug 13, 11:34 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1134 AM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       PAW PAW LAKE            42.21N 86.28W
08/13/2016  M5.25 INCH       BERRIEN            MI   PUBLIC

            TOTAL SINCE YESTERDAY EVENING.

&&

MCD
Special weather statement, Aug 13, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT SAT AUG 13 2016

INZ026-027-032>034-OHZ005-015-016-024-132100-
JAY-ADAMS-BLACKFORD-WELLS-GRANT-PUTNAM-VAN WERT-HENRY-PAULDING-
403 PM EDT SAT AUG 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JAY...
ADAMS...SOUTHERN WELLS...BLACKFORD...SOUTHEASTERN GRANT...
SOUTHEASTERN PAULDING...SOUTHEASTERN HENRY...VAN WERT AND PUTNAM
COUNTIES...

AT 401 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY
RAIN WERE LOCATED ALONG A LINE EXTENDING FROM NEAR VAN WERT TO NEAR
FAIRMOUNT. MOVEMENT WAS NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
MARION...VAN WERT...BLUFFTON...DECATUR...DELPHOS...HARTFORD CITY...
GAS CITY...OTTAWA...BERNE...UPLAND...FAIRMOUNT...LEIPSIC...
MONTPELIER...DESHLER...JONESBORO...KALIDA...GENEVA...CONTINENTAL...
CONVOY AND GLANDORF.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 252 AND
264.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4101 8389 4086 8425 4086 8434 4082 8434
      4082 8440 4073 8455 4073 8480 4062 8480
      4038 8535 4038 8564 4049 8571 4093 8470
      4134 8388
TIME...MOT...LOC 2001Z 242DEG 32KT 4093 8450 4041 8557

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:42 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph4 hr
Aug 13, 10:05 AM EDTBeach Hazards StatementIWX13 hr
Aug 12, 10:22 PM EDTSpecial Weather StatementIWXSaint Joseph23 min
Aug 13, 12:06 AM EDTAreal Flood AdvisoryIWXCass, Saint Joseph4 hr

Nearby

Special Weather Statements in Indiana, 2016Special Weather Statements in Ohio, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.